Georgia, 2020

Tornadoes and Hail in Georgia, April 8, 2020

April 8, 2020 · NWS TAE · 18 events in 3 counties and zones

The combination of steep mid level lapse rates, an upper trough, and significant low level moisture with dewpoints in the 70s contributed to significant instability across the area. Thunderstorms produced several instances of large hail and wind damage across portions of southeast Alabama and southwest Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$275,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

The combination of steep mid level lapse rates, an upper trough, and significant low level moisture with dewpoints in the 70s contributed to significant instability across the area. Thunderstorms produced several instances of large hail and wind damage across portions of southeast Alabama and southwest Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 8, 1:05 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Apr 8, 1:05 PM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
205 PM EDT Wed Apr 8 2020

.NEAR TERM [Through Tomorrow]...

Popcorn showers w/ isolated thunder were developing this afternoon,
most vigorously along a surface trough near I-10 into the Wiregrass
region. This activity should continue to develop northwest into the
large scale ascent associated w/ an approaching mid-level shortwave.
Bulk Shear approaches 35 kts with Mixed Layer CAPE around 2k J/Kg,
so there is ample shear and instability for convection. Low to mid-
level lapse rates are steep with Downdraft CAPE up to 1k J/Kg, so
damaging wind gusts are the primary threat. Isolated large hail is
also possible given steep lapse rates as well in the hail growth
zone, especially associated with any storms with rotating updrafts.
The severe weather threat will increase generally north of I-10,
where the SPC risk increases from marginal to slight across the
northern tier of southwest GA counties. The severe weather threat
will increase after 4-5 PM ET and diminish around midnight.

For late tonight into Thursday morning, a Mesoscale Convective
System will approach from the northwest. Given earlier convection
this evening and appreciable Convective Inhibition, this activity
should diminish prior to reaching our northern counties in AL/GA.

A weak cold frontal passage will occur on Thursday with decreasing
chance of showers and increasing sunshine across AL/GA. Closer to I-
10, renewed showers and thunderstorms are likely in the afternoon,
some of which could be strong to severe.

.SHORT TERM [Thursday Night through Friday Night]...

The more active pattern will continue into the short term as another
upper level disturbance moves across the area Thursday night into
Friday. This will allow for 20-30% PoPs across the southern portion
of the CWA. Instability is limited. As this wave shifts east,
high pressure builds at the surface and conditions will be dry for
Friday night.

The big story for the short term will be the change in temperatures.
While highs tomorrow will reach into the 90s across portions of
our area, highs will be in the lower 70s on Friday. Lows will
mainly be in the 40s and 50s.

.LONG TERM [Saturday Through Wednesday]...

The long term looks to hold our most potent chance of severe weather
over the next week. A cut off upper level low across the southwest
CONUS will eventually progress eastward this week with the upper low
across western TX on Saturday. As this occurs, a surface low
develops across the Plains this weekend and lifts northward into the
Ohio Valley. There are still some timing differences in the
guidance with the GFS faster than the ECWFM. Overall though, a
warm front will setup across the southeast Saturday night into
Sunday putting the CWA in the warm sector. As the surface low
lifts northward, the cold front will move through the area Sunday
night into Monday. This system will not only give us the best
chance of rain over the next week, but also our best chance of
severe storms. CAPE will be sufficient with values around 1500
J/kg, however the shear values are more impressive with low level
shear of 30-35kts and deep layer shear of 50-65kts. This will
result in severe weather chances late in the weekend into early
Monday with tornadoes, damaging wind and hail all being possible.
As today is safe place selfie day today, it's a good time to find
your safe place with the upcoming severe event this weekend.

The cold front will linger across the southeast Big Bend area for a
few days, allowing for low end PoPs through much of the long term.
Temperatures will climb ahead of the front with high temperatures
back in the 80s beginning Sunday.

&&

.AVIATION...
[Through 18Z Thursday]

Flirting with MVFR through this evening mainly at DHN, ECP, and
VLD in TSRA...otherwise VFR. Widespread IFR/LIFR in low clouds and
patchy fog returns tonight, with ABY the exception where MVFR is
expected. Southwest winds this afternoon 10-20 kts, becmg light
and variable overnight.

&&

.MARINE...

Winds speeds will be around 15 knots for much of the remainder of
the week but increase to 20 knots ahead of a strong cold front that
will affect the marine area Sunday into Monday. With this event,
seas will increase 8-10 feet. Besides stronger winds and seas,
severe weather will be possible across the marine area Sunday into
Monday.

&&

.FIRE WEATHER...

Outside of high dispersions, hazardous fire weather conditions are
not expected.

&&

.HYDROLOGY...

Rainfall amounts will be light through the rest of the week, however
with a front moving through late this weekend into next week, rain
chances will increase. This front will stall out over the southeast
Big Bend area on Monday. Overall rainfall amounts will be in the
2-3 inch range with isolated higher amounts. A few rivers could
end up being pushed back up into action.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   70  91  59  71  49 /  10  50  20  30   0
Panama City   71  83  61  71  54 /  20  20  30  30   0
Dothan        69  85  57  71  46 /  40  20  30  20   0
Albany        69  86  58  70  46 /  50  20  20  10   0
Valdosta      69  88  58  70  46 /  40  40  20  20   0
Cross City    69  85  62  70  49 /  30  20  20  30   0
Apalachicola  71  81  62  70  56 /  10  10  20  30   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...LF
SHORT TERM...Fieux
LONG TERM...Fieux
AVIATION...LF
MARINE...Fieux
FIRE WEATHER...LF
HYDROLOGY...Fieux

In the hours before

Special weather statement, Apr 8, 2:07 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
207 PM CDT Wed Apr 8 2020

FLZ007-081930-
North Walton FL-
207 PM CDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTON COUNTY UNTIL
230 PM CDT...

At 207 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Baker, or 11 miles northwest of Crestview, moving east
at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Liberty, Paxton, Gordon, Pond Creek, Cluster Springs, Fox Hill,
Flowersville, New Harmony, Caney Creek and Lakewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3099 8639 3099 8619 3076 8620 3078 8639
TIME...MOT...LOC 1907Z 273DEG 25KT 3090 8665
Special weather statement, Apr 8, 2:35 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
235 PM CDT Wed Apr 8 2020

FLZ007>011-082015-
Central Walton FL-Holmes FL-Jackson FL-North Walton FL-Washington FL-
235 PM CDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JACKSON...NORTHERN
WALTON...HOLMES AND NORTHERN WASHINGTON COUNTIES UNTIL 315 PM CDT...

At 234 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Vernon, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Vernon, Chipley, Graceville, De Funiak Springs, Bonifay, Eglin Air
Force Base, Bradford, Union, Liberty, Cottondale, Paxton, Ponce De
Leon, Alford, Caryville, Wausau, Esto, Westville, Campbellton, Noma
and Oakwood Hills.

LAT...LON 3099 8639 3099 8529 3058 8530 3060 8639
TIME...MOT...LOC 1934Z 268DEG 33KT 3069 8588
Special weather statement, Apr 8, 2:42 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tallahassee FL
342 PM EDT Wed Apr 8 2020

GAZ126>128-082015-
Worth GA-Lee GA-Turner GA-
342 PM EDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TURNER...NORTHERN LEE AND
NORTHWESTERN WORTH COUNTIES UNTIL 415 PM EDT...

At 342 PM EDT, Doppler radar was tracking a strong thunderstorm near
Smithville, or 11 miles north of Leesburg, moving east at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Leesburg, Smithville, Worth, Warwick, Chokee, Sibley, Starksville,
Scrutchins, Hobby, Neyami, Philema, Dakota, Doles, Mossy Dell and
Oakfield.

LAT...LON 3191 8392 3184 8394 3184 8386 3182 8385
      3183 8384 3181 8383 3180 8380 3180 8365
      3163 8371 3178 8429 3179 8428 3179 8426
      3183 8426 3185 8429 3192 8426
TIME...MOT...LOC 1942Z 287DEG 44KT 3190 8418
Special weather statement, Apr 8, 3:14 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
314 PM CDT Wed Apr 8 2020

FLZ007>011-082100-
Central Walton FL-Holmes FL-Jackson FL-North Walton FL-Washington FL-
314 PM CDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...NORTHERN WALTON...
HOLMES AND WASHINGTON COUNTIES UNTIL 400 PM CDT...

At 314 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Marianna to near De Funiak Springs.
Movement was east at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Vernon, De Funiak Springs, Bonifay, Marianna, Chipley, Graceville,
Eglin Air Force Base, Chattahoochee, Bradford, Union, Liberty, Live
Oak, Malone, Sneads, Cottondale, Grand Ridge, Greenwood, Ponce De
Leon, Alford and Caryville.

LAT...LON 3099 8628 3097 8500 3096 8498 3093 8498
      3088 8493 3082 8494 3077 8492 3073 8488
      3067 8488 3062 8491 3060 8496 3061 8517
      3057 8518 3056 8549 3058 8632
TIME...MOT...LOC 2014Z 274DEG 31KT 3073 8530 3078 8613
Special weather statement, Apr 8, 3:14 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
414 PM EDT Wed Apr 8 2020

GAZ126>128-130-131-082100-
Worth GA-Lee GA-Irwin GA-Turner GA-Ben Hill GA-
414 PM EDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IRWIN...TURNER...
NORTHEASTERN LEE...BEN HILL AND NORTHERN WORTH COUNTIES UNTIL 500 PM
EDT...

At 414 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Jacksonville to 10 miles west of Arabi.
Movement was east at 60 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Fitzgerald, Ashburn, Ocilla, Mystic, Worth, Terrell, Sycamore,
Warwick, Rebecca, Chokee, Amboy, Osierfield, Waterloo, Pinetta,
Inaha, Ashton, Irwinville, Hobby, Turner Co Airport and Irwinville
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3189 8393 3184 8394 3184 8386 3180 8380
      3180 8361 3185 8361 3182 8313 3181 8313
      3182 8311 3178 8303 3178 8299 3166 8300
      3161 8306 3158 8306 3160 8398 3190 8407
TIME...MOT...LOC 2014Z 280DEG 54KT 3180 8298 3177 8387

The radar

The Moody AFB radar (KVAX), 109 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 hail, 2 tornado. Local standard time, as filed.

Hail, Turner

When
April 8, 3:43 PM EST
Where
Turner County, Ashburn
Measured
1.25 in hail
Reported by
Public
Coordinates
31.700, -83.650

Hail, Turner

When
April 8, 3:47 PM EST
Where
Turner County, Sycamore
Measured
1.25 in hail
Reported by
Public
Coordinates
31.670, -83.630

Thunderstorm Wind, Turner

When
April 8, 3:50 PM EST
Where
Turner County, 3.77 mi ESE of Sycamore
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.659, -83.567

A tree was blown down at Highway 32 east and Bethel Road.

Tornado, Berrien

When
April 8, 7:22 PM EST to 7:25 PM EST
Where
Berrien County, 0.4 mi WNW of Ray City to 1.37 mi E of Ray City
Rating
EF0
Path length
1.75 mi
Path width
300 yd
Continued into
Lanier, Ga (TAE)
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
31.071, -83.197

A brief tornado touched down in Ray City, with damage to trees and minor damage to structures. The tornado moved east out of Ray City and dissipated before reaching Lakeland. Straight line winds damage was observed however in Lanier County from U.S. Route 129 through parts of Lakeland to near the Clinch County line. Max winds were estimated near 80 mph.

Thunderstorm Wind, Berrien

When
April 8, 7:23 PM EST
Where
Berrien County, 0.91 mi NE of Ray City
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
31.080, -83.180

A tree was blown down onto a house.

Thunderstorm Wind, Lanier

When
April 8, 7:25 PM EST
Where
Lanier County, 5.67 mi SSW of Teeterville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.040, -83.190

A tree was blown down onto a house on Thigpen Circle.

Thunderstorm Wind, Lanier

When
April 8, 7:25 PM EST
Where
Lanier County, 3.65 mi SSW of Teeterville
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.060, -83.160

Trees and power lines were blown down with light poles snapped.

Tornado, Lanier

When
April 8, 7:25 PM EST to 7:30 PM EST
Where
Lanier County, 3.07 mi SSW of Teeterville to 3.49 mi SSE of Teeterville
Rating
EF0
Path length
2.66 mi
Path width
300 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
31.072, -83.167

This is a continuation of the EF0 tornado that started in Berrien county. The tornado moved east out of Ray City and dissipated before reaching Lakeland. Straight line winds damage was observed however in Lanier County from U.S. Route 129 through parts of Lakeland to near the Clinch County line. Max winds were estimated near 80 mph.

Thunderstorm Wind, Lanier

When
April 8, 7:27 PM EST
Where
Lanier County, 3.45 mi S of Teeterville
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.060, -83.140

Trees and power lines were blown down near Royals Road and Lee Road.

Thunderstorm Wind, Lanier

When
April 8, 7:29 PM EST
Where
Lanier County, 3.04 mi WNW of Lakeland
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.050, -83.120

A tree was blown down onto a house along Highway 37 West.

Thunderstorm Wind, Lanier

When
April 8, 7:30 PM EST
Where
Lanier County, Lakeland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.040, -83.070

A large tree was blown down onto a power line.

Thunderstorm Wind, Lanier

When
April 8, 7:30 PM EST
Where
Lanier County, 1.18 mi W of Lakeland
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.040, -83.090

A tree was blown down onto a house at Pine St and 3rd Ave.

Thunderstorm Wind, Lanier

When
April 8, 7:30 PM EST
Where
Lanier County, 1.78 mi W of Lakeland
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.040, -83.100

Numerous trees were blown down around the Banks Lake area with one tree on the dam.

Thunderstorm Wind, Lanier

When
April 8, 7:32 PM EST
Where
Lanier County, 0.69 mi S of Lakeland
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.030, -83.070

Trees were blown down.

Thunderstorm Wind, Lanier

When
April 8, 7:32 PM EST
Where
Lanier County, 0.99 mi ENE of Lakeland
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.045, -83.054

A steeple was blown off a church near Highway 221.

Thunderstorm Wind, Lanier

When
April 8, 7:33 PM EST
Where
Lanier County, 2.16 mi SSE of Lakeland
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.010, -83.060

Trees were blown down at Burnt Church Road.

Thunderstorm Wind, Lanier

When
April 8, 7:33 PM EST
Where
Lanier County, 0.17 mi W of Lakeland
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.040, -83.073

Trees and power lines were blown down around the Lakeshore Drive area and Temple Street.

Thunderstorm Wind, Lanier

When
April 8, 7:35 PM EST to 7:50 PM EST
Where
Lanier County, Lakeland to Stockton
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
31.040, -83.070

Numerous trees and power lines were blown down across the county in association with straight line winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyThe tornado archive for Georgia, 2020Warnings in Georgia, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886908, 886909, 886910, 886932, 886911, 886912, 886914, 886935, 886915, 886916, 886917, 886918, 886919, 886920, 886921, 886922, 886923, 886936.